An HIV positive male was treated with the ARV combination of Combivir and Kaletra with positive results or several years. Over a year ago, the patient complained of weakness and pain in of the legs. The primary provider referred the patient to an Arthritis specialist and eventually a Nuerologist.(The Neurologist was responsible for concluding the Combivir was the culprit). The patients health rapidly declined to the point of being unable to walk without severe pain and the use of a cane.
Question (1): Should the primary care provider (the AVR cocktail dispenser), initially assumed that, the muscle weakness and pain, experienced by the patient, was most likely a side effect of the AVR Combivir? Is it Standard Procedure to eliminate other possible causes first? The patient has no history (past nor present) of arthritic nor neurological issues.
Question (2): The patient has been off the Combivir/Kaletra cocktail for several weeks. Pain levels have decreased and mobility increased. Is there a reasonable likelihood the patient will return to 'normal'? Or should he expect some symptoms for a longer term (life)?
There is a small but real risk for peripheral neuropathy from the use of Kaletra/Combivir with the Combivir component more likely contributing. Usually a switch to an alternative ARV regimen would be considered in order to maintain good HIV control since stopping effective HIV meds has its own set of risks and other drugs with likely less risk for neurological side effects are available in many regions of the world. Since the risk for Combivir related peripheral neuropathy/muscle problems is overall low a full work up including neurology consultation, possible nerve conduction studies, muscle biopsy, lab tests would often be considered. If the nerve problem was due to the one of the HIV drugs then improvement would usually be observed once the med is stopped but return to normal is not always seen. KH